Clinical Pearls & Morning Reports
Published February 23, 2022
The use of immune checkpoint inhibitors (ICIs), particularly inhibitors of programmed death 1 and programmed death ligand 1, has increased exponentially over the past 10 years. Along with this increased use has come heightened awareness of immune-related adverse events, including ICI-induced diabetes. Read the NEJM Case Records of the Massachusetts General Hospital here.
Q: Is ICI-induced diabetes a common complication of ICI therapy?
A: Among the several ICI-related endocrinopathies that have been described, ICI-induced diabetes is very rare. When it does occur, patients typically have an acute presentation with ketoacidosis, a low or undetectable level of C-peptide, and in approximately half of cases, a detectable level of pancreatic autoantibodies. ICI-induced thyroid dysfunction is much more common. Our understanding of the heterogeneity of ICI-induced diabetes is still evolving.
Q: Is there a diagnostic test to confirm a diagnosis of suspected ICI-induced diabetes?
A: Tests for autoantibodies may be positive or negative in patients with ICI-induced diabetes. There is no definitive diagnostic test to confirm this diagnosis.
A: ICI-induced diabetes is caused by immune-mediated destruction of beta cells, and the clinical manifestations result from decreased insulin production. Therefore, treatment requires insulin, although there is some flexibility in the specific regimen administered. In contrast with other immune-related adverse events, such as myocarditis or colitis, ICI-induced diabetes is not treated with antiinflammatory doses of glucocorticoids. The rationale is that irreversible damage to beta cells has already occurred at the time of diagnosis of ICI-induced diabetes, so immunomodulatory therapies, such as glucocorticoids, are unlikely to alter the disease process. Furthermore, glucocorticoids may have a detrimental effect in patients with newly diagnosed ICI-induced diabetes; by causing hyperglycemia, high-dose glucocorticoids may impair beta-cell function.
A: In general, because endocrine immune-related adverse events are defined by functional loss rather than inflammation, the authors suspect that the damage is done at the time of diagnosis. Therefore, permanently stopping ICI therapy is unlikely to change the course of ICI-induced diabetes, and treatment with the ICI can resume once a patient’s condition is clinically stable. This may be an oversimplification; it is possible that patients in whom the disease has been caught early, in the dysglycemic phase, may have ongoing immune-mediated destruction that could be slowed or stopped with cessation of the ICI. However, even in that case, ICI-induced diabetes can be managed with insulin, so the development of this condition would not be a reason to stop a potentially lifesaving cancer therapy.